Alert archive / North Dakota / Wind Advisories in 2022
Wind Advisory 38, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Nov 7, 2022, 1:38 AM MST for 10 counties in North Dakota. It took effect at Nov 7, 2022, 8:00 AM MST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Nov 7, 2022, 1:38 AM MST (08:38 UTC)
- In effect from
- Nov 7, 2022, 8:00 AM MST
- Expired
- Nov 7, 2022, 5:14 PM MST
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 167 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1291 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
544 WWUS73 KBIS 070838 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 238 AM CST Mon Nov 7 2022 NDZ017-018-031>033-040>045-071645- /O.NEW.KBIS.WI.Y.0038.221107T1500Z-221108T0100Z/ McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Grant- Bowman-Adams-Sioux- Including the cities of Selfridge, Solen, Beach, Bowman, Medora, Carson, Fort Yates, Watford City, Dickinson, Elgin, Mott, New Leipzig, Halliday, New England, Marmarth, Hettinger, and Killdeer 238 AM CST Mon Nov 7 2022 /138 AM MST Mon Nov 7 2022/ ...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 7 PM CST /6 PM MST/ THIS EVENING... * WHAT...Southeast winds around 30 mph with gusts up to 55 mph expected. * WHERE...Portions of western and south central North Dakota. * WHEN...From 9 AM CST /8 AM MST/ this morning to 7 PM CST /6 PM MST/ this evening. * IMPACTS...Things left unsecured outside will be blown around. * ADDITIONAL DETAILS...In addition to the strong winds, light snow accumulations could produce slippery roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hamilton
2 follow-up statements
605 WWUS73 KBIS 071919 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 119 PM CST Mon Nov 7 2022 NDZ017-018-031>033-040>045-080100- /O.CON.KBIS.WI.Y.0038.000000T0000Z-221108T0100Z/ McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Grant- Bowman-Adams-Sioux- Including the cities of Halliday, Fort Yates, Selfridge, Dickinson, Bowman, Elgin, Medora, Mott, Solen, Beach, Hettinger, New England, Killdeer, Marmarth, Carson, New Leipzig, and Watford City 119 PM CST Mon Nov 7 2022 /1219 PM MST Mon Nov 7 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST/6 PM MST/ THIS EVENING... * WHAT...Southeast winds around 30 mph with gusts up to 55 mph expected. * WHERE...Portions of western and south central North Dakota. * WHEN...Until 7 PM CST/6 PM MST/ this evening. * IMPACTS...Things left unsecured outside will be blown around. * ADDITIONAL DETAILS...In addition to the strong winds, light snow accumulations could produce slippery roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Johnson
807 WWUS73 KBIS 080014 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 614 PM CST Mon Nov 7 2022 NDZ017-018-031>033-040>045-080115- /O.CAN.KBIS.WI.Y.0038.000000T0000Z-221108T0100Z/ McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Grant- Bowman-Adams-Sioux- Including the cities of Killdeer, Mott, Solen, Halliday, Watford City, Elgin, Carson, Fort Yates, New England, Beach, Marmarth, Dickinson, Medora, Bowman, Selfridge, New Leipzig, and Hettinger 614 PM CST Mon Nov 7 2022 /514 PM MST Mon Nov 7 2022/ ...WIND ADVISORY IS CANCELLED... Winds are below criteria and will continue diminishing further through the night, so the advisory has been cancelled. $$ Jones
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 6, 10:48 PM MST, 2 hours 50 minutes earlier.
Area forecast discussion, Nov 6, 10:48 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 1148 PM CST Sun Nov 6 2022 .UPDATE... Issued at 1148 PM CST Sun Nov 6 2022 Decreased lows for tonight, especially in the west where skies have cleared and winds have become calm. Even now, that may not have been enough in some spots. The narrow band of stratus from the previous update has mostly dissipated. However, additional low level stratus is starting to develop in the north central and northwest. UPDATE Issued at 916 PM CST Sun Nov 6 2022 Remaining snow showers appear to have ended. A narrow band of low level stratus persists from northwestern North Dakota and southeast generally along the Missouri River. This stratus has been thinning out, but will probably linger for a couple more hours. Adjusted sky cover to count for that. Otherwise, the forecast looks to be in good shape. UPDATE Issued at 552 PM CST Sun Nov 6 2022 Winds continue to diminish across the forecast area through the evening, therefore will allow the High Wind Warning to expire on time at the top of the hour. Light snow continues to be observed in parts of north central ND, so have extended slight chances of snow in those areas for a couple more hours. && .SHORT TERM...(This Evening through Monday) Issued at 317 PM CST Sun Nov 6 2022 The main concerns in the short term will be winds along with snow chances. Surface observations from across western and central North Dakota continue to show wind gusts approaching 60 mph at times in the central parts of the state and towards the James River Valley. Winds in the west have begun to settle down a little with most locations staying below 50 mph over the past couple of hours. The first question was how to handle the High Wind Warning. We decided to cancel it in parts of the west from roughly McKenzie and Dunn counties south, where winds have fallen enough that they are now even below advisory levels. We considered cancelling it all the way north to the Canadian border, but Williams and Divide counties still have gusts close to 50 mph. Winds overall should subside late this afternoon / early this evening as surface low pressure across southern Canada moves east. Momentum transfer from area BUFR soundings also support the general idea of lesser mixing and gradually decreasing winds. Light snow continues to rotate around the low into northern parts of the state. Short term models have been a little quick to get rid of the snow, and will continue to carry a small pop for another few hours this afternoon. Once the snow ends and winds subside, it should be a fairly quiet, but cold night with lows in the single digits above zero and teens. Increasing warming air advection / isentropic lift on Monday will bring another chance of snow to much of the area. Overall, amounts look to stay an inch or less in most locations which is supported by the latest HREF and NBM 4.1 probabilities for snow amounts of an inch or greater. The far north looks to have the best chances of seeing an inch with NBM 4.1 values for an inch or greater approaching 50 percent in that area. Winds will be another concern for Monday, especially in the southwest during the afternoon. There are some conflicting signals how strong wind will get with the initial warm air advection and clouds limiting mixing. Once the better warm air advection lifts out of the southwest part of the state, it appears they could mix a little better in the afternoon potentially pushing speeds to near advisory levels. For now have opted to hold off on another wind headline, but it will be something to monitor for later updates. .LONG TERM...(Monday Night through Sunday) Issued at 317 PM CST Sun Nov 6 2022 Possible winter storm in the long-term, but lots of uncertainty on the track of this system has models continue to shift the system. Wednesday a broad trough is going to dig into Western CONUS with a ridge out over the Southeast. This trough will progress into the Great Plains Thursday with an upper located around the Wyoming Nebraska border. This is where model guidance solutions begin to diverge with two different solutions. 1) GEFs ensembles have a more southern track for the upper low slowing down by the South Dakota and Minnesota border. Thus forming a potential deformation band across eastern and south central North Dakota. This could cause widespread snow accumulations across the James River Valley. However, there is a majority of the GEFs members speeding up the upper low which would cause lower snow amounts across the south central portion of the state. 2) EPS ensembles have more a northern track with a faster progression through the Northern Plains. The latest run for this solution has moved the track a bit further west increasing snowfall probabilities for southwestern, south central, and the James River Valley. Model solutions are closer in solution than the previous runs, but there is still a lot of uncertainty for the track of the upper low. Ensembles have shifted the track of this system multiple times so a lot could change for this event. Substantial snowfall should be expected somewhere in the Northern Plains. The question is where will the heaviest bands set up? Temperatures will continue to decrease after Tuesday dropping below freezing by Thursday as the system moves into the region. A wintry mix is possible across south central and southeastern North Dakota early as the low moves into the region. Winds are also coming in fairly breezy on the NBM for Thursday possibly blowing snow and reducing visibilities. After the aforementioned system northwesterly flow and cold temperatures will linger across the region. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 1148 PM CST Sun Nov 6 2022 MVFR ceilings have developed over KMOT. There is uncertainty in how long they will persist. Satellite imagery suggests it may be for only an hour or two, although would not be surprised either if it lasts a few hours longer. Winds have either become light or will become light. However, light winds will be short-lived as an approaching low produces windy conditions out of the southeast today. These winds will result in reduced visibilities as snow is falling, but any blowing snow will be limited. LLWS will likely impact all terminals during the period, although KJMS is more at the end of the period, so left out of the TAFs for now. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Telken SHORT TERM...King LONG TERM...Johnson AVIATION...Telken
Hazardous weather outlook, Nov 6, 10:49 PM MST, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1149 PM CST Sun Nov 6 2022 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080600- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1149 PM CST Sun Nov 6 2022 /1049 PM MST Sun Nov 6 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday A winter storm is likely to impact portions of the Northern Plains from Wednesday night into Friday. Accumulating snow and strong winds are likely with this system. Details remain uncertain, but the highest potential for impactful winter weather appears to be across southern parts of the state. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Telken
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 7, 1:34 PM MST | Winter Storm Watch | BIS | Adams, Billings, Bowman, Burleigh, Dickey, Dunn and 18 more | 37 hr |
Nearby
Wind Advisories in North Dakota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.